Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 188, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Jun 23, 2019, 3:10 PM CDT for Allen County, Kansas. It took effect at Jun 24, 2019, 1:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2019, 3:10 PM CDT (20:10 UTC)
- In effect from
- Jun 24, 2019, 1:00 AM CDT
- Expired
- Jun 24, 2019, 1:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neosho River at Iola (IOLK1). The gauge peaked at 13.06 ft at Jun 24, 2019, 2:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 21 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07183000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 23, 1:09 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 23, 1:09 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 109 PM CDT Sun Jun 23 2019 .UPDATE... Issued at 1258 PM CDT Sun Jun 23 2019 Updated to lower storm chances today. Main reason for update was to lower shower and storm chances. Overnight MCS has pushed down into AR/eastern OK with widespread high clouds over eastern KS. Water vapor imagery shows the upper low spinning over northeast CO/sw Nebraska. Current thinking is that scattered storms will increase over northwest KS due to cool mid level temps associated with upper low, with this activity approaching our western flank generally after 21z. Will leave at least some slight chances for storms area wide as low level moisture remains decent even behind the MCS with any afternoon sunshine allowing a few storms to develop. In addition, weak cold front/surface trough will also continue pushing east through the area. However, confidence in widespread storms has decreased for today. UPDATE Issued at 1107 AM CDT Sun Jun 23 2019 The overnight convective complex really worked over the atmosphere over most of southern KS, with the unstable airmass now pushed well south into OK. The question is how much the atmosphere will recover this afternoon into this evening. Initial thought is to go dry this afternoon, but a vigorous shortwave currently located over SE CO, will make its way across northern KS this afternoon, and evening. So any recovery at all may lead to additional to widely scattered showers and a few thunderstorms over portions of central KS as the lift increases ahead of this shortwave. Latest short range models show at least 1000-2000 J/kg of SBCAPE for the afternoon hours. So will keep pops in place for this chance. Also uncertain about any additional heavy rainfall threat, as scattered nature of any new convection will make potential very limited. For now will keep the flash flood watch in place, but could see portions of the watch cancelled later today. Ketcham && .SHORT TERM...(Today through Tuesday night) Issued at 238 AM CDT Sun Jun 23 2019 Latest surface analysis reveals a weak surface low near the Hutchinson area with a frontal boundary extending from north central Kansas southward into western Oklahoma. Convection has developed in the vicinity of this low and boundary, and is expected to continue over the next several hours. Additionally, in western Kansas storms have clustered into a band and are expected to continue to organize and track eastward across south central and eventually southeast Kansas throughout the rest of the early morning hours this morning. Latest CAMS also support this thinking, showing a multi-cell cluster of storms pushing through the area through mid-morning. RAP mesoscale environmental analysis from south central Kansas this morning reveals MUCAPE of around 1900J/kg and effective bulk wind difference (EBWD) as high as 30-45kts. Additionally, 700-500mb lapse rates in the vicinity of 7C/km, along with significant hail parameter around 1.0 and LHIP forecast to range anywhere from 5 to 11 all will be supportive of a scattered large hail threat with some very large hail up to around 2+ inches in diameter not out of the question in spots. Meso-analysis reveals a more marginal damaging wind threat, though modest DCAPE and SBCAPE along with a more linear storm mode will support at least some scatted wind gusts up to around 60mph+ or so. As a result, a severe thunderstorm watch remains in effect through mid-morning across south central and southeast Kansas. Perhaps the most notable threat, however, will be the potential for heavy rainfall and flash flooding. Model precipitable water (PW) values ranging from 1.75-1.90 are well above the 90th percentile of climatology. Additionally, a favorable environment for training storms and very large amounts of moisture transport at both 925mb and 850mb all support efficient rain makers. Given the increasing concern for flood and flash flood potential across the forecast area, QPF through 18z today was increased across portions of the forecast area and trended towards the latest WPC QPF guidance. A flash flood watch remains in effect through this evening. During the day today, the cold front is expected to progress eastward to be located across southeast Kansas. Thinking that lingering showers and storms will be in the vicinity most of the day today, but given the worked-over environment, thinking that the severe threat will wane sometime during the morning this morning. However, there will likely be some recovery throughout the day, with very large amounts of instability in southeast Kansas by this afternoon and evening. Therefore, think severe convective development will re-ignite along the front in southeast Kansas later today. The good news is that this convection should be fairly short-lived before tracking eastward out of the forecast area late evening and overnight tonight. Once again, the main threats will be large hail and damaging wind gusts. Flooding and heavy will remain a concern until convection exits southeast Kansas. Depending on exactly how much rain falls and where, river flooding will likely increase across the area today as well. Be on the lookout for the latest river flood warnings and statements or the latest. In the wake of this exiting front, high pressure is expected to build into the region from southeast Colorado and southwest Kansas, drying things back out for the day on Monday. Temperatures today and tomorrow will be below climo given the cold front and fairly widespread showers and storms. Current thinking is that highs will struggle to reach the mid 80s area-wide today, though central Kansas should remain only in the mid-70s. Temperatures will likely rebound a little tomorrow, with a weak westerly flow regime returning to the area. Tuesday will likely remain mostly dry as well, though models do indicate that a quick-hitting shortwave moving across the Central Plains could bring brief showers and storms to the area during the evening, though confidence in this remains low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 238 AM CDT Sun Jun 23 2019 Heading into the middle of the week, temperatures will rebound to near-normal values with afternoon highs reaching back into the low to mid-90s. By Wednesday and Thursday, mid- and upper level ridging returns, which will mostly keep central, south central, and southeast Kansas dry throughout the remainder of the week. A spotty hit-or-miss shower or storm cannot be completely ruled out, but the chances are low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1258 PM CDT Sun Jun 23 2019 Main aviation concerns will be storms today along with some lower clouds. Overnight MCS has pushed into AR and eastern OK. Meanwhile. a weak cold front/surface trough stretches in a north/south fashion just west of I-135. Some MVFR ceilings have developed just behind the front over central KS and should persist for a few more hours. Not out of the question some of these lower cigs may make it further east today. Scattered storms are expected over northwest KS and may start to reach our western flank after 21z, however confidence isn't high enough at this point to insert into TAFs. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 60 83 64 / 80 20 10 0 Hutchinson 78 57 83 63 / 50 20 10 0 Newton 79 58 82 63 / 90 20 10 0 ElDorado 81 60 81 62 / 80 20 10 0 Winfield-KWLD 83 60 83 62 / 100 20 10 0 Russell 75 53 83 62 / 30 20 10 0 Great Bend 75 54 83 62 / 20 20 10 0 Salina 79 57 83 64 / 60 20 10 0 McPherson 78 56 83 63 / 70 20 10 0 Coffeyville 84 63 83 63 / 80 50 10 0 Chanute 83 63 81 62 / 80 40 10 0 Iola 83 62 81 62 / 70 40 10 0 Parsons-KPPF 83 63 82 63 / 80 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ047>053-067>072- 082-083-091>096-098>100. && UPDATE...RBL SHORT TERM...TAV LONG TERM...TAV AVIATION...RBL
Hazardous weather outlook, Jun 23, 1:12 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 112 PM CDT Sun Jun 23 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 112 PM CDT Sun Jun 23 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight River flooding is also forecast or ongoing at various forecast points. Please refer to the latest flood warnings and statements for the most up to date information. Scattered storms will be possible this afternoon into the early evening hours. The stronger storms will be capable of producing quarter size hail, 60 mph wind and brief heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday River flooding will likely continue through at least the first half of the week at various river forecast points. See the latest flood warnings and statements for the most up to date information. A slight chance of thunderstorms will be possible on Tuesday evening, but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Local storm report, Jun 23, 1:41 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 2 NW EARLTON 37.61N 95.49W
06/23/2019 NEOSHO KS TRAINED SPOTTER
WATER REPORTED OVER CHASE RD BETWEEN 160TH
AND 180TH.
&&Local storm report, Jun 23, 2:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLOOD 1 E PARSONS 37.34N 95.25W
06/23/2019 LABETTE KS LAW ENFORCEMENT
WATER OVER ROAD ON 26,000 AND NORTH 10TH STREET. ROAD
CLOSED.
&&
METZGERLocal storm report, Jun 23, 2:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLOOD 2 WSW BARTLETT 37.05N 95.24W
06/23/2019 LABETTE KS LAW ENFORCEMENT
US HIGHWAY 166 FLOODED AT LAKE CREEK. THIS SECTION US
HIGHWAY 166 IS CLOSED.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:17 PM CDT | Special Weather Statement | ICT | Harper | 28 min |
| Jun 22, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 65 min |
| Jun 22, 7:46 PM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jun 22, 7:53 PM CDT | River Flood Warning | ICT | Marion | 48 hr |
| Jun 22, 8:04 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 56 min |
| Jun 22, 8:12 PM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| Jun 22, 8:19 PM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 22, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 43 min |
| Jun 22, 8:56 PM CDT | River Flood Warning | ICT | McPherson, Saline | 63 hr |
| Jun 22, 8:57 PM CDT | River Flood Warning | ICT | Saline | 23 hr |
| Jun 22, 8:58 PM CDT | River Flood Warning | ICT | Saline | 3 days |
| Jun 22, 9:21 PM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Jun 22, 9:29 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 31 min |
| Jun 22, 9:37 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Jun 22, 10:06 PM CDT | Special Weather Statement | ICT | Saline | 24 min |
| Jun 22, 11:00 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson | 30 min |
| Jun 22, 11:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Jun 22, 11:13 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Jun 22, 11:30 PM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jun 22, 11:33 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson, Woodson | 57 min |
| Jun 23, 12:36 AM CDT | Special Weather Statement | ICT | Greenwood | 9 min |
| Jun 23, 12:43 AM CDT | Special Weather Statement | ICT | Chase | 17 min |
| Jun 23, 12:44 AM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
| Jun 23, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 43 min |
| Jun 23, 12:51 AM CDT | River Flood Warning | ICT | Wilson | 27 hr |
| Jun 23, 12:56 AM CDT | Special Weather Statement | ICT | Rice, Saline | 34 min |
| Jun 23, 1:30 AM CDT | Special Weather Statement | ICT | Rice, Saline | 30 min |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Wilson | 38 hr |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 48 hr |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Montgomery | 19 hr |
| Jun 23, 2:00 AM CDT | Special Weather Statement | ICT | McPherson, Reno, Rice, Saline | 30 min |
| Jun 23, 2:11 AM CDT | River Flood Warning | ICT | Chase | 65 hr |
| Jun 23, 2:30 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Sedgwick | 30 min |
| Jun 23, 2:41 AM CDT | River Flood Warning | ICT | Butler | 47 hr |
| Jun 23, 2:43 AM CDT | River Flood Warning | ICT | Sumner | 3 days |
| Jun 23, 2:43 AM CDT | River Flood Warning | ICT | Cowley | 5 days |
| Jun 23, 2:51 AM CDT | River Flood Warning | ICT | Sumner | 54 hr |
| Jun 23, 3:01 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| Jun 23, 3:02 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 58 min |
| Jun 23, 3:03 AM CDT | Special Weather Statement | ICT | Chase, Marion | 57 min |
| Jun 23, 3:04 AM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 23, 3:05 AM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| Jun 23, 3:17 AM CDT | Tornado Warning | ICT | Harper | 14 min |
| Jun 23, 3:32 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion, Reno | 9 hr |
| Jun 23, 3:39 AM CDT | Tornado Warning | ICT | Harper, Kingman | 20 min |
| Jun 23, 3:52 AM CDT | Special Weather Statement | ICT | Harper | 38 min |
| Jun 23, 4:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Jun 23, 4:04 AM CDT | Areal Flood Warning | ICT | Kingman | 8 hr |
| Jun 23, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sedgwick, Sumner | 59 min |
| Jun 23, 4:42 AM CDT | Tornado Warning | ICT | Cowley, Sumner | 33 min |
| Jun 23, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 50 min |
| Jun 23, 4:58 AM CDT | Tornado Warning | ICT | Butler, Sedgwick | 34 min |
| Jun 23, 5:13 AM CDT | Tornado Warning | ICT | Butler, Cowley | 47 min |
| Jun 23, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 45 min |
| Jun 23, 5:32 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Jun 23, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| Jun 23, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 68 min |
| Jun 23, 6:40 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk, Montgomery | 6 hr |
| Jun 23, 6:55 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 50 min |
| Jun 23, 7:14 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 16 min |
| Jun 23, 8:23 AM CDT | River Flood Warning | ICT | Chase, Lyon | 3 days |
| Jun 23, 8:27 AM CDT | River Flood Warning | ICT | Butler, Cowley | 14 hr |
| Jun 23, 8:40 AM CDT | River Flood Warning | ICT | Cowley | 14 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Harvey, Reno | 13 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Harvey | 13 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Sedgwick | 44 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Reno | 18 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Reno, Sedgwick | 3 days |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Sedgwick | 13 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 48 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Allen, Neosho | 54 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Neosho | 11 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Labette, Neosho | 41 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 56 hr |
| Jun 23, 11:39 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion, Reno, Rice, Saline | 71 hr |
| Jun 23, 1:48 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 24 hr |
| Jun 23, 2:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 13 hr |
| Jun 23, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 65 min |
| Jun 23, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 57 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.